Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 263, NWS Dodge City, KS

September 29, 1995Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 29, 1995, 10:07 PM CDT for Kiowa County, Kansas. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Sep 29, 1995, 10:07 PM CDT (03:07 UTC)
Expired
Sep 29, 1995, 10:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300307 RRA
SVRDDC
KSC097-300345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT FRI SEP 29 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...EASTERN KIOWA COUNTY
 
AT 1005 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 7 MILES EAST
OF GREENSBURG CROSSING HIGHWAY 54. THGE STORM WAS MOVING NORTHEAST AT 40
MILES AN HOUR AND WILL PASS JUST NORTH OF HAVILAND AT 1015 PM CDT. THIS
STORM IS LIKELY TO PRODUCE HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE IN
OR NEAR THE PATH OF THE STORM AROUND AND NORTH OF HAVILAND...YOU SHOULD
TAKE IMMEDIATE SAFE SHELTER.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:17 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 29, 4:17 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI SEP 29 1995

18Z SFC ANLYS SHOWS FNT MAKING IT THRU FNT RNG OF COLO WITH SFC TROF
XTNG FROM NW KS TO XTRM SE COLO.  SFC WINDS REMAIN QUITE STG ACROSS
MOST OF CWA AND HAVE BEEN ADVCTNG DRIER AIR INTO THE WRN HALF OF THE CWA
(DDC DWPT NOW DOWN TO 55 DEG).  MODIFIED SHRP SOUNDING WITH THIS DATA
AND INSTAB NOW LIMITED TO -1 WITH CAPES AROUND 200 OR SO.
WITH THIS IM MIND FEEL BEST CHC FOR SVR WX WILL BE ERN PTNS WITH SOME
WDLY SCT RW/TRW MAINLY WITH FNT. MODELS HAVE MAIN PVA MOVING THRU ERN
PTNS CWA ERLY TMRWW MORNG AND THIS SHOULD TAKE FNT EAST OF AREA DURNG
DAY SAT.  SKIES SHOULD BE PC WITH DRIER AIR ALOFT MOVING IN.
GNRLY WENT WITH A MIX OF FAN/FWC TMPS FOR TNGT AND SAT.

DDC 058/073 049/070 045  310   GCK 056/072 047/071 044  2-0
LBL 056/074 048/071 046  3-0   EHA 054/072 046/069 045  200
HYS 060/074 050/069 046  320   P28 063/076 054/075 049  320

GERARD

In the hours before

Special weather statement, Sep 29, 9:34 PM CDT, 33 minutes before
KSZ030-031-043-044-045-046-062-063-064-065-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT FRI SEP 29 1995

SEVERE THUNDERSTORM WATCH NUMBER 997 HAS BEEN CANCELLED FOR THE
FOLLOWING WEST KANSAS COUNTIES...

KEARNY...FINNEY...SCOTT...LANE...

THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 100 AM CDT
FOR...

HODGEMAN...NESS...TREGO...ELLIS...RUSH...PAWNEE...

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:30 PM CDTSevere Thunderstorm WarningDDCKiowa30 min
Sep 29, 11:49 PM CDTSevere Thunderstorm WarningDDCComanche23 min
Sep 30, 12:01 AM CDTSevere Thunderstorm WarningDDCBarber29 min
Sep 30, 12:20 AM CDTSevere Thunderstorm WarningDDCPratt25 min
Sep 30, 12:32 AM CDTSevere Thunderstorm WarningDDCBarber28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.